Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 171, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 16, 2003, 3:18 AM CDT for Cowley County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2003, 3:18 AM CDT (08:18 UTC)
- Expired
- May 16, 2003, 4:15 AM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Cowley County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 8.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1353 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 160818
SVRICT
KSC035-160915-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
318 AM CDT FRI MAY 16 2003
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COWLEY COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 415 AM CDT.
* AT 318 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES EAST OF
OXFORD TO 5 MILES SOUTHEAST OF OXFORD TO 5 MILES EAST OF ARKANSAS
CITY...OR ALONG A LINE EXTENDING FROM 8 MILES WEST OF WINFIELD TO 7
MILES WEST OF WINFIELD TO 16 MILES SOUTH OF WINFIELD...MOVING
NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORMS WILL BE
NEAR WINFIELD AROUND 330 AM CDT...
NEAR DEXTER AROUND 340 AM CDT...
NEAR BURDEN AROUND 345 AM CDT...
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
WINDS UP TO 60 MILES AN HOUR...
VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.
HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR COWLEY
COUNTY UNTIL 415 AM CDT.
LAT...LON 3731 9712 3719 9715 3696 9715 3697 9665
3728 9670 3734 9682 3731 9687
$$
/LAWSON
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:10 AM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 16, 2:10 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 210 AM CDT FRI MAY 16 2003 ...MESOSCALE UPDATE... TSTM COMPLEX CONT TO SPIN ACRS S CNTRL KS ATTM. WHILE TRUE SFC WFNT REMAINS ACRS NRN OK...EFFECTIVE BNDRY HAS SHIFTED S ALMOST TO I-40 AS A RESULT OF ONGOING CONVECTION. ORIENTATION OF LINE TO H7 WNDS FM 160-180 DEG AT HAVILAND AND HILLSBORO SUG WDSPD/ORGANIZED DMGG WNDS ARE UNLIKELY. HOWEVER AN ISOLATED MICROBURST WOULD BE POSSIBLE WITH CORE COLLAPSE. WITH HIGHER THETA E AIR NR THE OK BDR...THERE IS A BETTER CHC OF GETTING WNDS TO THE GROUND...MAINLY S OF HWY 160. THE BIGGER HAIL IS MORE LIKELY TO THE N...WHERE H7-H5 SHEAR IS BETTER. SUSPECT ACTIVITY MAY CONT TO REGENERATE ON THE W SIDE AS UPR LO APCHS. WATER VAPOR/PROFILERS SHOW CIRCULATION STILL W OF AMA. DIFFLUENCE SHUD CONT/INCR THRU DAYBRK...MOST PRONOUNCED OVER THE AREA SW OF A LINE FROM GBD-ELDORADO-HOWARD. HOWERTON ------------------------------------------------------------------- 126 AM CDT FRI MAY 16 2003 MAIN PROBLEM WITH TONIGHTS PACKAGE WILL BE THE AMOUNTS OF RAIN ASSOCIATED WITH THE LOW PRESSURE SYSTEM. PREVIOUS FORECAST HAD A VERY GOOD HOLD ON THE FORECAST, SO MINIMAL CHANGES WILL OCCUR WITH THIS ONE. LOW PRESSURE OVER THE PANHANDLE OF OKLAHOMA WILL SLIDE SOUTHEAST DURING THE DAY. THIS WILL HAVE A BOUNDARY SETTING UP ALONG THE KANSAS/OKLAHOMA BORDER FOR MUCH OF THE DAY. MAJOR AMOUNTS OF ISENTROPIC LIFT WILL BE PRESENT ON A 305 K SURFACE. WITH DEEP POCKETS OF MOISTURE TO WORK WITH, WE SHOULD SEE HEAVY RAINS IN EMBEDDED THUNDERSTORMS TODAY. PRIMARILY IN THE SOUTHERN HALF OF THE FORECAST AREA. CURRENT FLASH FLOOD WATCH GOES UNTIL 11AM. I DONT THINK THE EVENT WILL QUITE BE OVER BY THIS TIME, SO I WILL EXTEND IT UNTIL 4 PM. AS IN PREVIOUS FORECAST, 2 TO 4 INCHES OF RAIN ARE LIKELY ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. TONIGHT... AS THE LOW CONTINUES TO MOVE SOUTHEAST, SO WILL THE CHANCES FOR RAIN. MOST OF THE RAIN BY THIS TIME SHOULD BE FROM WRAP AROUND AND CONTAIN SMALLER QUANTITIES OF RAINFALL. I WILL HAVE A PERCENTAGE GRADIENT FROM NORTHWEST TO SOUTHEAST. SATURDAY AND SUNDAY... A STRAY SHOWER MAY OCCUR IN THE SOUTHEAST SECTIONS SATURDAY MORNING, OTHERWISE A NICE CLEARING TREND SHOULD OCCUR. THIS WILL ENABLE FOR A SLIGHT REBOUND IN TEMPERATURES. FCSTID = 1 CHANCE ICT 67 54 75 55 / 100 60 10 10 HUT 66 53 75 55 / 100 50 10 10 EWK 66 53 74 55 / 100 50 10 10 EQA 67 54 74 55 / 100 60 20 10 WLD 69 55 74 57 / 100 60 20 10 RSL 64 50 75 54 / 100 30 10 10 GBD 64 51 75 54 / 100 40 10 10 SLN 65 53 74 54 / 100 40 10 10 MPR 66 53 74 55 / 100 50 10 10 CFV 69 56 73 58 / 100 80 40 10 CNU 67 56 73 56 / 100 70 30 10 K88 67 56 73 55 / 100 70 30 10 .ICT... KS...FLOOD WATCH FOR TODAY FOR ZONES KSZ067>072...KSZ082>083... KSZ091>096...KSZ098>100.
Hazardous weather outlook, May 15, 3:00 PM CDT, 12 hours 18 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 300 PM CDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT LOW PRESSURE WILL DEVELOP TONIGHT AND MOVE INTO OKLAHOMA OVERNIGHT. COPIOUS AMOUNTS OF GULF OF MEXICO MOISTURE NOW LURKING ACROSS OKLAHOMA WILL BE DRAWN UP AND OVER A WARM FRONT INTO KANSAS OVERNIGHT. MEANWHILE, AN INTENSE UPPER LEVEL STORM SYSTEM WILL ENHANCE UPWARD MOTION ACROSS MUCH OF THE AREA LATER TONIGHT. AS A RESULT, SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD. THE ATMOSPHERE WILL ALSO BECOME INCREASINGLY UNSTABLE ALOFT AFTER MIDNIGHT. THIS INCREASING INSTABILITY ALONG WITH THE DEGREE OF FORCING MAY LEAD TO THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...MAINLY SOUTHWEST OF A SALINA TO CHANUTE LINE. IN ADDITION, THE DEGREE AND DURATION OF FORCING MAY LEAD TO HEAVY RAINS OVERNIGHT. SOME AREAS MAY RECEIVE IN EXCESS OF 2 INCHES BY SUNRISE FRIDAY...MAINLY SOUTHWEST OF A CHANUTE TO SALINA LINE. SEE TOPFFAICT FOR FLOOD WATCH DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE LOW PRESSURE SYSTEM WILL CONTINUE ITS TRACK THROUGH OKLAHOMA ON FRIDAY. WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY WILL PERSIST ACROSS MUCH OF THE AREA. THE HEAVIEST RAINS SHOULD SHIFT TO ALONG AND SOUTHEAST OF THE TURNPIKE DURING THE DAY. EXCESSIVE RAINFALL ON THE ORDER OF 2 INCHES OR MORE WILL BE POSSIBLE FRIDAY. THIS MAY LEAD TO FLOODING...ESPECIALLY ACROSS AREAS SOUTHEAST OF THE KANSAS TURNPIKE. ANOTHER LOW PRESSURE SYSTEM WILL DEVELOP IN THE SOUTHERN ROCKIES AT THE BEGINNING OF NEXT WEEK AND BRING A COLD FRONT THROUGH THE AREA MONDAY AFTERNOON AND MONDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS FRONT, BUT IT DOES NOT APPEAR THAT THESE STORMS WILL BE SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATER TODAY AND ESPECIALLY TONIGHT SOUTHWEST OF A SALINA TO CHANUTE LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM COX/ES/CO
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:28 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.